South Dakota, 2006Tornado in South Dakota, June 24, 2006
June 24, 2006 · NWS ABR · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 24, 2:05 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 24, 2:05 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
305 PM CDT SAT JUN 24 2006
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
FAIRLY ACTIVE MORNING WILL MAKE FOR A SHORT DISCUSSION. MODELS ARE
AGAIN IN PRETTY FAIR AGREEMENT. SHORT TERM CONCERN IS WITH
PRECIPITATION CHANCES AND COVERAGE TONIGHT. CURRENT WSR-88D SHOWS
AN AREA OF CONVECTION MOVING SOUTH ALONG THE MISSOURI RIVER IN NORTH
DAKOTA. THERE IS A SECOND AREA OF CONVECTION IN EASTERN NORTH
DAKOTA THAT WILL LIKELY AFFECT THE NORTHEAST PART OF THIS FORECAST
AREA. WHILE DYNAMICS ARE NOT IMPRESSIVE EXPECT THERE WILL BE
ISOLATED SEVERE REPORTS WITH THIS. SURFACE BASED CAPE VALUES ARE ON
THE ORDER OF 1000 J/KG WITH BULK SHEAR OF 25-30 KTS. EXPECT A BOOST
FROM STRONG UPPER TROUGH ROTATING DOWN THE BACKSIDE OF THE UPPER H5
LOW NEAR HUDSON BAY. NAM MODEL SUGGESTS STRENGTHENING H7 UPPER WAVE
CLOSING OFF OVER EASTERN NORTH DAKOTA THIS EVENING AND CONTINUEING
TO MOVE SOUTHEAST. THIS WILL HELP FORM AN INVERTED TROUGH AT THE
SURFACE BY AROUND MIDNIGHT TONIGHT. HAVE INCLUDED A CHANCE OF
THUNDERSTORMS ROTATING WITH THIS SYSTEM THROUGH TONIGHT. HIGH
PRESSURE BUILDS IN AT THE SURFACE BEHIND THIS SYSTEM AND THE NEXT
CHANCE OF THUNDERSTORMS WILL BE MONDAY AFTERNOON AS ANOTHER UPPER
WAVE ROTATES THROUGH THE AREA. A COLD FRONT WILL MOVE ACROSS LATE
MONDAY AND BRING A CHANCE OF THUNDERSTORMS AIDED BY AFTERNOON
HEATING. MOISTURE WILL BE AN ISSUE BUT AS WITH TODAY WILL LIKELY BE
SUFFICIENT.
.LONG TERM...WEDNESDAY THROUGH FRIDAY
NO MAJOR CHANGES TO ONGOING FORECAST. STILL SOME CONCERN ABOUT TROF
PASSAGE FROM HUDSON BAY VORTEX WEDNESDAY. ENSEMBLES SUPPORT MOST OF
ENERGY EAST OF AREA BY 12 UTC WEDNESDAY. THIS LEAVES COOLER AIR
ALOFT WITH STEEPER LAPSE RATES AND POSSIBLE SHOWERS WITH SURFACE
HEATING. WITH NOTHING SPECIFIC TO POINT TO FOR FORCING OTHER THAN
ENOUGH SURFACE HEATING...WILL CONTINUE DRY FOR WEDNESDAY AND WILL
MONITOR THE STRENGTH OF THE COLD AIR AS PERIOD GETS CLOSER.
OTHERWISE...PATTERN REMAINS STAGNANT WITH A RIDGE WEST TROF EAST SET
UP. THIS LEADS TO A SURFACE HIGH REMAINING IN THE VICINITY OF THIS
FORECAST AREA THROUGHOUT THE PERIOD. WITH THE CANADIAN AIR MASS IN
PLACE...SHOULD NOT WARM UP TOO MUCH AND NO SOUTHERLY FLOW APPEARS TO
BRING WARMER AIR THIS FAR NORTH. TEMPS WILL REMAIN NEAR CLIMATOLOGY
OR EVEN SLIGHTLY BELOW WEDNESDAY...WITH WARMER AIR FINALLY APPEARING
IN CENTRAL SOUTH DAKOTA BY NEXT WEEKEND.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
KEEFE/HARDING
Hazardous weather outlook, Jun 24, 4:18 AM CST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
518 AM CDT SAT JUN 24 2006
SDZ003-015-033>035-045-048-051-251030-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
518 AM CDT SAT JUN 24 2006 /418 AM MDT SAT JUN 24 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
MNZ039-046-SDZ004>011-016>023-036-037-251030-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-HYDE-HAND-
518 AM CDT SAT JUN 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL WAVE WILL DROP SOUTHEAST OUT OF CANADA TODAY INTO
TONIGHT. THIS WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO
PORTIONS OF NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
WEST CENTRAL MINNESOTA. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT
AS A COLD FRONT DROPS THROUGH CENTRAL AND NORTHEAST SOUTH
DAKOTA...AND WEST CENTRAL MINNESOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
ALBRECHT
In the hours before
Local storm report, Jun 24, 11:58 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1258 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 5 NE ALTAMONT 44.89N 96.62W
06/24/2006 E1.00 INCH DEUEL SD PUBLIC
&&
SKEEFELocal storm report, Jun 24, 1:10 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
210 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HAIL 2 NE STOCKHOLM 45.12N 96.77W
06/24/2006 E0.88 INCH GRANT SD PUBLIC
NICKEL SIZE HAIL COVERING THE GROUND
1211 PM HAIL HAZEL 44.76N 97.38W
06/24/2006 E1.00 INCH HAMLIN SD EMERGENCY MNGR
1215 PM HAIL 1 SE STRANDBURG 45.03N 96.75W
06/24/2006 E1.00 INCH GRANT SD TRAINED SPOTTER
1227 PM HAIL 4 E HAYTI 44.66N 97.12W
06/24/2006 E0.88 INCH HAMLIN SD TRAINED SPOTTER
1230 PM HAIL 5 NE ALTAMONT 44.89N 96.62W
06/24/2006 E1.00 INCH DEUEL SD PUBLIC
&&
SKEEFELocal storm report, Jun 24, 5:15 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO 3 WSW GETTYSBURG 44.99N 100.01W
06/24/2006 POTTER SD LAW ENFORCEMENT
LAW ENFORCEMENT REPORT A TORNADO ON THE GROUND 3 WEST 1
SOUTH OF GETTYSBURG
&&
SDOERITornado, Sully
- When
- June 24, 5:35 PM CST to 5:36 PM CST
- Where
- Sully County, 15 mi ENE of Onida
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 10 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.783, -99.783
A weak tornado touched down briefly in an open area causing no damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Maryland, June 24 to 28, 20065 deaths · 1 injured · $5.5 million · 24 events
- Flash Flooding in Virginia, June 24 to 28, 2006$14 million · 37 events
- Flash Flood in New Jersey, June 24, 20061 death · 1 event
- Damaging Wind and Lightning Strikes in Georgia, June 24, 2006$116,000 · 4 events
- Hail and Damaging Winds in Nebraska, June 24, 2006$105,000 · 1.75 in hail · 5 events
- Lightning Strike in North Dakota, June 24, 2006$125,000 · 1 event
- Hail and Damaging Wind in Iowa, June 24, 2006$30,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Colorado, June 24, 20062.5 in hail · 29 events
- Hail and Damaging Winds in Minnesota, June 24, 20061.75 in hail · 27 events
- Flash Flood in Kentucky, June 24, 2006$20,000 · 1 event
- Damaging Wind in Alabama, June 24, 2006$20,000 · 50 kt wind · 1 event
- Tornado and Hail in Wisconsin, June 24, 2006F0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5516851.